Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 180, NWS Dodge City, KS

June 29, 2014Hodgeman County, Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 2014, 7:53 AM CDT for Hodgeman County, Ness County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2014, 7:53 AM CDT (12:53 UTC)
Expired
Jun 29, 2014, 8:32 AM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hodgeman County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 8:05 AM CDTHAIL 17 S Ness City, KS
Jun 29, 8:30 AM CDTHAIL 0.25Bazine, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2435 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

920 
WUUS53 KDDC 291253
SVRDDC
KSC083-135-291345-
/O.NEW.KDDC.SV.W.0180.140629T1253Z-140629T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
753 AM CDT SUN JUN 29 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HODGEMAN COUNTY IN SOUTHWEST KANSAS...
  SOUTHERN NESS COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 845 AM CDT

* AT 750 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  SOUTHWEST OF NESS CITY...AND MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BAZINE...JETMORE...HANSTON AND GRAY.

THUNDERSTORM WIND GUSTS OF 60 MPH WERE REPORTED AT 725 AM 7 MILES 
SOUTH SOUTHWEST OF UTICA.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3842 9959 3805 9957 3793 9987 3836 10023
      3855 9998
TIME...MOT...LOC 1252Z 309DEG 26KT 3832 9997

HAIL...1.00IN
WIND...60MPH

$$

RUSSELL
2 follow-up statements
828 
WWUS53 KDDC 291318
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
818 AM CDT SUN JUN 29 2014

KSC083-135-291345-
/O.CON.KDDC.SV.W.0180.000000T0000Z-140629T1345Z/
NESS KS-HODGEMAN KS-
818 AM CDT SUN JUN 29 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HODGEMAN AND SOUTHEASTERN NESS COUNTIES UNTIL 845 AM CDT...

AT 816 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF BAZINE...AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HANSTON AND GRAY.

AT 750 AM CDT NICKEL SIZE HAIL WAS REPORTED 11 MILES WEST OF NESS 
CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3811 9958 3808 9967 3832 10006 3855 9998
      3842 9959
TIME...MOT...LOC 1317Z 291DEG 25KT 3829 9977

HAIL...1.00IN
WIND...60MPH

$$

RUSSELL
237 
WWUS53 KDDC 291332
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
832 AM CDT SUN JUN 29 2014

KSC083-135-291342-
/O.CAN.KDDC.SV.W.0180.000000T0000Z-140629T1345Z/
NESS KS-HODGEMAN KS-
832 AM CDT SUN JUN 29 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HODGEMAN AND
SOUTHEASTERN NESS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3811 9958 3808 9967 3832 10006 3855 9998
      3842 9959
TIME...MOT...LOC 1332Z 291DEG 25KT 3825 9965

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 5:57 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 29, 5:57 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
557 AM CDT Sun Jun 29 2014

...UPDATED LONG TERM...

.SHORT TERM...(Today and tonight)
ISSUED AT 300 AM CDT SUN JUN 29 2014

Thunderstorms had developed across west central and northwest Kansas
after midnight as moist southerly flow has increased with the
development of a low level jet across western Kansas. SPC
mesoanalysis fields show a fairly unstable airmass over the low
level inversion with 3000+ j/kg of CAPE. In addition, 40-50 knots of
deep layer shear were also indicated which was helping sustain a few
supercell thunderstorms over northwest Kansas. The area of storms
was propagating eastward and should continue to do so through the
early morning hours as the low level jet gradually veers with time.
Overall the going pops forecast is not too bad but may need to tweak
pops up some more in a narrow band through central Kansas this
morning. Thunderstorms should diminish or move out of western Kansas
by mid to late morning.

Stratus that has developed across southwest Kansas should continue
into the morning hours per model soundings but expect this to be
scattering out in most areas by midday.

Through the next 24 hours, the axis of strong upper level flow is
progged to lift farther north into the northern Plains. The NAM
shows the low level jet redeveloping across western Kansas again
tonight. At this time, it appears that any thunderstorms that
develop on the nose of the low level jet again tonight should be
well north of I-70.

.LONG TERM...(Monday through Saturday)
ISSUED AT 555 AM CDT SUN JUN 29 2014

The main adjustment for the long term was an increase in probability
of precipitation from very late Monday through early Tuesday
timeframe. A mesoscale convective system appears likely for this
timeframe across western and especially central Kansas. Good
agreement in such a solution is found between the GFS, Ecmwf and
Nam. Following an MCS on Monday night, ridging will develop across
the western states with a broad area of surface high pressure over
the northern plains sinking into the central plains by Tuesday night
and into Wednesday. Temperatures will be significantly cool
(considering norm is now in excess of 90 degrees) for the first of
July. Most of the models forecast highs Tuesday and Wednesday
somewhere in the upper 70's to around 80 degrees at most due to this
cool advection.

The upper pattern through the week is one of an increasing ridge
aloft across the Rockies with deep northwest flow over the western
plains. This results in mainly dry conditions,with southerly surface
winds and low chances for poorly organized late day thunderstorms.
The AllBlend indicates nearly a linear rise in high temperates
through the week, reaching highs in the mid 90s by next Saturday.
Little chance for thunderstorms is evident beyond Wednesday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
ISSUED AT 1226 AM CDT SUN JUN 29 2014

Scattered thunderstorms are expected to develop in a northwest to
southeast band from eastern Colorado across west central Kansas
after 07-08z. These storms could initially impact the Garden City
and Dodge City TAF sites before moving toward Hays toward morning.
The thunderstorms should move east out of western and central
Kansas by 15z. IFR to possible LIFR ceilings will impact mainly
the Garden City and Dodge City sites through mid morning as well,
with VFR conditions returning to the area by 18z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  92  72  97  66 /  10  10  30  60
GCK  92  70  94  65 /  10  10  30  60
EHA  99  70  98  66 /  10  10  30  60
LBL  98  73  99  67 /   0  10  40  60
HYS  90  71  92  65 /  50  10  10  60
P28  91  75  96  69 /  10  10  10  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Russell
AVIATION...Gerard
Hazardous weather outlook, Jun 29, 4:51 AM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
451 AM CDT SUN JUN 29 2014

KSZ030-031-043>046-061>066-074>081-084>090-301000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
451 AM CDT SUN JUN 29 2014 /351 AM MDT SUN JUN 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING THUNDERSTORMS WILL MOVE THROUGH THE AREA FROM
WAKEENEY AND NESS CITY THROUGH HAYS AND LACROSSE DURING THE EARLY
MORNING HOURS. THERE WILL BE A LIMITED THREAT FOR QUARTER SIZE
HAIL ALONG WITH BRIEF PERIODS OF HEAVY RAIN WITH THESE STORMS. THE
STORMS WILL BE MOVING OUT OF CENTRAL KANSAS BY MID MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGHER
TERRAIN OF SOUTHEAST COLORADO AND MOVE EAST ACROSS SOUTHWEST
KANSAS MONDAY NIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS ALONG WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

A FEW CALLS TO SPOTTERS NORTH OF HIGHWAY 96 MAY BE NEEDED THIS MORNING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, Jun 29, 7:07 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
707 AM CDT SUN JUN 29 2014

KSZ030-031-291300-
ELLIS-TREGO-
707 AM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO AND WESTERN ELLIS
COUNTIES...

AT 703 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TREGO CENTER...MOVING EAST AT 25 MPH. VERY
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS. NICKEL SIZE
HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3913 9960 3884 9959 3880 10014 3904 10014
TIME...MOT...LOC 1206Z 254DEG 21KT 3894 9987

RUSSELL
Local storm report, Jun 29, 7:26 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
726 AM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     HAIL             11 E DIGHTON            38.48N 100.26W
06/29/2014  E0.75 INCH       LANE               KS   PUBLIC

&&

MRUSSELL
Local storm report, Jun 29, 7:30 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 AM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HAIL             6 WSW PENDENNIS         38.63N 100.43W
06/29/2014  E0.88 INCH       LANE               KS   TRAINED SPOTTER

&&

GERARD
Special weather statement, Jun 29, 7:30 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 AM CDT SUN JUN 29 2014

KSZ044-045-064-291330-
HODGEMAN-LANE-NESS-
730 AM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANE...NESS AND NORTHERN
HODGEMAN COUNTIES...

AT 729 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BEELER...MOVING SOUTHEAST AT 30 MPH.

THIS STORM HAS A HISTORY OF UP TO NICKEL SIZE HAIL...AND WINDS
AROUND 50 MPH. HEAVY RAIN WILL PRODUCE PONDINGOF WATER ON ROADS.

LAT...LON 3869 9961 3825 9979 3834 10039 3870 10033
TIME...MOT...LOC 1230Z 297DEG 25KT 3847 10012

RUSSELL
Special weather statement, Jun 29, 7:37 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
737 AM CDT SUN JUN 29 2014

KSZ066-291315-
STAFFORD-
737 AM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STAFFORD COUNTY...

AT 733 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEWARD...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3806 9888 3827 9891 3827 9847 3826 9847
      3804 9847
TIME...MOT...LOC 1237Z 269DEG 29KT 3821 9875

RUSSELL
Local storm report, Jun 29, 7:53 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
753 AM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     TSTM WND GST     7 SSW UTICA             38.55N 100.24W
06/29/2014  E60 MPH          NESS               KS   TRAINED SPOTTER

            A FEW SMALL TREE LIMBS WERE DOWN.

&&

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:17 AM CDTSpecial Weather StatementDDCNess73 min
Jun 29, 6:00 AM CDTSevere Thunderstorm WarningDDCTrego60 min
Jun 29, 6:30 AM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott60 min
Jun 29, 7:07 AM CDTSpecial Weather StatementDDCTrego53 min
Jun 29, 7:16 AM CDTFlash Flood WarningDDCTrego3 hr
Jun 29, 7:30 AM CDTSpecial Weather StatementDDCNess60 min
Jun 29, 7:37 AM CDTSpecial Weather StatementDDCStafford38 min
Jun 29, 7:45 AM CDTFlash Flood WarningDDCLane, Ness3 hr
Jun 29, 8:33 AM CDTSpecial Weather StatementDDCPawnee42 min
Jun 29, 9:49 AM CDTRiver Flood WarningDDCTrego49 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.